Alert archive / Utah / High Wind Warnings in 2022

High Wind Warning 9, NWS Salt Lake City, UT

May 11, 20227 counties in Utah

NWS Salt Lake City, UT issued this high wind warning at May 11, 2022, 9:41 AM MDT for 7 counties in Utah. It took effect at May 11, 2022, 12:00 PM MDT. It was in force for 9 hr. 19 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 11, 2022, 9:41 AM MDT (15:41 UTC)
In effect from
May 11, 2022, 12:00 PM MDT
Expired
May 11, 2022, 9:00 PM MDT
In force
9 hr
Issued by
NWS Salt Lake City, UT

Counties Carbon County, UT, Emery County, UT, Garfield County, UT, Kane County, UT, San Juan County, UT, Sevier County, UT, Wayne County, UT

The radar

The Cedar City radar (KICX), 182 km from the middle of the area, began a volume at 15:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 12:30 PM MDTNON-TSTM WND GST 46Sunnyside, UTUS-6 AT SR 123 JUNCTION - 5523 FT
May 11, 1:20 PM MDTNON-TSTM WND GST 498 Se La Sal Jct Arpt, UTMESONET STATION BIVU1 BIG INDIAN VALLEY.
May 11, 2:20 PM MDTNON-TSTM WND GST 44Salina, UTI-70 AT SALINA - 5226 FT
May 11, 4:08 PM MDTNON-TSTM WND GST 51Monroe, UTSIGNAL PEAK - 8792 FT
May 11, 4:10 PM MDTNON-TSTM WND GST 572 E Monticello, UTMESONET STATION UTMPO US-491 AT MP 2 MONTICELLO POE.
May 11, 4:10 PM MDTNON-TSTM WND GST 52Huntington, UTSR-10 AT POISON SPRING BENCH - 6074 FT
May 11, 4:15 PM MDTNON-TSTM WND GST 44Kanab, UTKANAB MUNICIPAL AIRPORT - 4865 FT
May 11, 4:37 PM MDTNON-TSTM WND GST 60Glenwood, UTLOST CREEK - 7490 FT
May 11, 4:50 PM MDTNON-TSTM WND GST 453 Wsw Verdure, UTMESONET STATION UTMCO 3.1 SW VERDURE (UTAH DOT).
May 11, 4:55 PM MDTNON-TSTM WND GST 511 E Blanding Muni Arpt, UTAWOS STATION KBDG BLANDING.
May 11, 4:57 PM MDTNON-TSTM WND GST 56Paria, UTTELEGRAPH FLAT - 5460 FT
May 11, 5:12 PM MDTNON-TSTM WND GST 42Glendale, UTASSAY - 8100 FT
May 11, 5:45 PM MDTNON-TSTM WND GST 49Price, UTPRICE - CARBON COUNTY AIRPORT - 5813 FT
May 11, 5:50 PM MDTNON-TSTM WND GST 523 Wsw Verdure, UTMESONET STATION UTMCO 3.1 SW VERDURE (UTAH DOT).
May 11, 5:50 PM MDTNON-TSTM WND GST 51Moore, UTGHOST ROCKS - 7080 FT
May 11, 6:00 PM MDTNON-TSTM WND GST 62Wellington, UT10 S WELLINGTON - 5518 FT
May 11, 7:15 PM MDTNON-TSTM WND GST 44Hanksville, UTHANKSVILLE - 4444 FT
May 11, 7:17 PM MDTNON-TSTM WND GST 47Elmo, UTFLATTOP MOUNTAIN - 6120 FT
May 11, 7:20 PM MDTNON-TSTM WND GST 558 Se La Sal Jct Arpt, UTMESONET STATION BIVU1 BIG INDIAN VALLEY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 3.7 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2022-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2022-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5624 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

767 
WWUS75 KSLC 111541
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
941 AM MDT Wed May 11 2022

UTZ120-121-130-131-120300-
/O.UPG.KSLC.WI.Y.0028.220511T1800Z-220512T0300Z/
/O.NEW.KSLC.HW.W.0009.220511T1800Z-220512T0300Z/
Castle Country-San Rafael Swell-Western Canyonlands-
Glen Canyon Recreation Area/Lake Powell-
Including the cities of Price, Castle Dale, Emery, Green River, 
Goblin Valley, Hanksville, Big Water, and Bullfrog
941 AM MDT Wed May 11 2022

...HIGH WIND WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* WHAT...South winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Castle Country, San Rafael Swell, Western Canyonlands 
  and Glen Canyon Recreation Area/Lake Powell.

* WHEN...Until 9 PM MDT this evening.

* IMPACTS...High winds may move loose debris, damage property and
  cause power outages. Travel will be difficult especially for
  high profile vehicles. Very rough conditions are possible on
  area lakes including Lake Powell. Blowing dust may reduce
  visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

UTZ122-126-129-120545-
/O.CON.KSLC.HZ.W.0004.220512T0500Z-220512T1500Z/
/O.CON.KSLC.WI.Y.0028.220511T1800Z-220512T0300Z/
Southwest Utah-Upper Sevier River Valleys-
Capitol Reef National Park and Vicinity-
Including the cities of Beaver, Cedar City, Milford, Panguitch, 
Circleville, Koosharem, Loa, and Torrey
941 AM MDT Wed May 11 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...
...HARD FREEZE WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING
TO 9 AM MDT THURSDAY...

* WHAT...For the Wind Advisory, southwest winds 25 to 30 mph with
  gusts up to 55 mph expected. For the Hard Freeze Warning, sub-
  freezing temperatures as low as 25 expected, except the colder
  valley locations like Panguitch where temperatures may fall as
  low as 21. 

* WHERE...Southwest Utah, Upper Sevier River Valleys and Capitol 
  Reef National Park and Vicinity.

* WHEN...For the Wind Advisory, until 9 PM MDT this evening. For 
  the Hard Freeze Warning, from 11 PM this evening to 9 AM MDT 
  Thursday. 

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible. Strong crosswinds are 
  possible. Rough conditions on area lakes. Frost and freeze 
  conditions will kill crops, other sensitive vegetation and 
  possibly damage unprotected outdoor plumbing.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

UTZ118-120545-
/O.CON.KSLC.HZ.W.0004.220512T0500Z-220512T1500Z/
Sanpete Valley-
Including the cities of Manti, Ephraim, and Mt Pleasant
941 AM MDT Wed May 11 2022

...HARD FREEZE WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING
TO 9 AM MDT THURSDAY...

* WHAT...Sub-freezing temperatures as low as 27 expected, mainly 
  near the lowest elevations of the upper Sanpete Valley.

* WHERE...Sanpete Valley.

* WHEN...From 11 PM this evening to 9 AM MDT Thursday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

UTZ114>116-119-123-127-128-120300-
/O.CON.KSLC.WI.Y.0028.220511T1800Z-220512T0300Z/
Western Uinta Basin-Western Millard and Juab Counties-
Eastern Juab/Millard Counties-Sevier Valley-
Lower Washington County-Bryce Canyon Country-South Central Utah-
Including the cities of Duchesne, Roosevelt, Delta, 
Little Sahara, Nephi, Scipio, Fillmore, Richfield, Salina, 
St George, Hurricane, Ivins, Bryce Canyon City, Kanab, 
and Escalante
941 AM MDT Wed May 11 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Western Uinta Basin and many valley locations of central
  and southern Utah.

* WHEN...Until 9 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. Strong crosswinds are possible.
  Rough conditions on area lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
1 follow-up statement
837 
WWUS75 KSLC 120326
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
926 PM MDT Wed May 11 2022

UTZ120-121-130-131-120430-
/O.EXP.KSLC.HW.W.0009.000000T0000Z-220512T0300Z/
Castle Country-San Rafael Swell-Western Canyonlands-
Glen Canyon Recreation Area/Lake Powell-
Including the cities of Price, Castle Dale, Emery, Green River, 
Goblin Valley, Hanksville, Big Water, and Bullfrog
926 PM MDT Wed May 11 2022

...HIGH WIND WARNING HAS EXPIRED...

Wind gusts up to 40 mph will remain possible over the next hour or
two but will continue to subside.

$$

UTZ122-126-129-121130-
/O.EXP.KSLC.WI.Y.0028.000000T0000Z-220512T0300Z/
/O.CON.KSLC.HZ.W.0004.220512T0500Z-220512T1500Z/
Southwest Utah-Upper Sevier River Valleys-
Capitol Reef National Park and Vicinity-
Including the cities of Beaver, Cedar City, Milford, Panguitch, 
Circleville, Koosharem, Loa, and Torrey
926 PM MDT Wed May 11 2022

...HARD FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT
THURSDAY...
...WIND ADVISORY HAS EXPIRED...

* WHAT...Sub-freezing temperatures as low as 26 expected.

* WHERE...Southwest Utah, Upper Sevier River Valleys and Capitol 
  Reef National Park and Vicinity.

* WHEN...For the Wind Advisory, until 9 PM MDT this evening. For 
  the Hard Freeze Warning, from 11 PM this evening to 9 AM MDT 
  Thursday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

UTZ114>116-119-123-127-128-120430-
/O.EXP.KSLC.WI.Y.0028.000000T0000Z-220512T0300Z/
Western Uinta Basin-Western Millard and Juab Counties-
Eastern Juab/Millard Counties-Sevier Valley-
Lower Washington County-Bryce Canyon Country-South Central Utah-
Including the cities of Duchesne, Roosevelt, Delta, 
Little Sahara, Nephi, Scipio, Fillmore, Richfield, Salina, 
St George, Hurricane, Ivins, Bryce Canyon City, Kanab, 
and Escalante
926 PM MDT Wed May 11 2022

...WIND ADVISORY HAS EXPIRED...

The strong gusty winds which occurred earlier will continue to
subside through the middle of the night.

$$

UTZ118-121130-
/O.CON.KSLC.HZ.W.0004.220512T0500Z-220512T1500Z/
Sanpete Valley-
Including the cities of Manti, Ephraim, and Mt Pleasant
926 PM MDT Wed May 11 2022

...HARD FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT
THURSDAY...

* WHAT...Sub-freezing temperatures as low as 27 expected, mainly 
  near the lowest elevations of the upper Sanpete Valley.

* WHERE...Sanpete Valley.

* WHEN...From 11 PM this evening to 9 AM MDT Thursday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

UTZ101-120600-
/O.NEW.KSLC.WI.Y.0030.220512T0326Z-220512T0600Z/
Great Salt Lake Desert and Mountains-
Including the cities of Wendover, Dugway, and Park Valley
926 PM MDT Wed May 11 2022

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Great Salt Lake Desert and Mountains.

* WHEN...Until midnight MDT tonight.

* IMPACTS...Strong crosswinds will impact Interstate 80 from the
  Utah/Nevada line east through milepost 40. Gusty winds could
  blow around unsecured objects. A few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this high wind warning went out at May 11, 4:15 AM MDT, 5 hours 26 minutes earlier.

Area forecast discussion, May 11, 4:15 AM MDT, 5 hours 26 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
415 AM MDT Wed May 11 2022

.SYNOPSIS...Southwest flow will remain in place today ahead of a
trough and cold front. A quick round of precipitation is expected
later tonight into Thursday morning as this system crosses the
region. A pronounced warming trend is expected Friday into early
next week.

&&

.SHORT TERM (Through 12Z/6AM Friday)...

A cold area of low pressure embedded within a broad PacNW trough
currently resides across central California. The low/trough will
gradually translate eastward into the Great Basin through the day
today before crossing Utah and southwest Wyoming tonight into
early Thursday morning. In advance of this system, broad southwest
flow will be in place across all but the far NW corder of Utah.
With plenty of sunshine across central and southern Utah in
particular today, strong lapse rates will aid in efficient mixing
and subsequent transfer of momentum to the surface, translating to
SW wind gusts in the 45-55 mph range across much of central and
southern Utah and the eastern valleys this afternoon/early
evening. While winds are not forecast to be as strong as those
observed on Sunday, winds will be strong enough to cause
difficult driving conditions via crosswinds, patchy blowing dust
as well as chop on area waterways. The gusty winds and low
relative humidities will promote increased wildland fire behavior
as well. Inherited Wind Advisories and Red Flag Warning remain in
place. Given that winds have had a tendency to overachieve of
late, winds were populated using a blend of the NBM4.1, NBM 90th
percentile and the HRRR, on top of a locally- produced correction
factor. Discussed upgrading eastern valleys to a High Wind
Warning, and winds this strong are well-represented by the
ensemble max. Opted not to manually increase winds to this
extent, but wind trends will bear watching today

Showers associated with the incoming system are forecast to
gradually develop across northern Utah this evening. As showers
develop in the post cold frontal airmass, a period of gusty winds
are now forecast to develop across the GSL desert and GSL this
evening, and the HREF ensemble mean wind gusts suggest a period of
NW wind gusts near 45 mph reaching the I-80 corridor this evening.
Showers will continue to overspread northern Utah and SW Wyoming
overnight associated with the deformation zone on the NW flank of
the low. A brief period of upslope enhancement appears possible
across favored areas of northern Utah late tonight and early
Thursday morning. While instability parameters are scant, a rumble
or thunder or two can't be ruled out overnight. Snow levels are
forecast to fall to around 5500ft Thursday morning, which will
result in snow as low as Parley's Summit, with a brief period of
rain/snow mix possible on benches as well. Showers will linger
across NE Utah and SW Wyoming through Thursday morning before
diminishing as the system departs.

A cool day is in store on Thursday as 700mb temperatures are
forecast to be 1-2SD below normal. This system is not forecast to
be quite as cold as the Monday one, however. That said, some
localized hard freeze conditions are possible Thursday morning
across central mountain valleys.

A trough is then forecast to reload across the PacNW Thursday and
Thursday night before propagating eastward into the Idaho
Panhandle Friday morning. A round of height falls will graze the
ID/UT border in association with this system, and a resultant
low-end chance for a shower will be possible near the ID/UT
border, although the bulk of this activity should remain north of
Utah.

.LONG TERM (After 12Z Friday)...

Zonal flow will be in place Friday with heights gradually building
associated with a ridge that will move through for the weekend.
Temperatures will warm to near average in northern Utah and
several degrees warmer than average further south.

Warm air advection will take place as winds veer, with zonal flow
transitioning more southwest. Ensembles are in good agreement of the
aforementioned ridge axis to the west. This will result in
temperatures reaching around 10F warmer than Friday.

Temperatures are expected to peak Sunday and Monday as the ridge
axis crests Utah Sunday and moves downstream Monday.

For Salt Lake City, if 80F is not reached Saturday where the
forecast high is 79F, it is likely to Sunday, where the forecast
high is 85F. This would be the first 80F of the season, around a
week and a half later than average. Record temperatures are not
expected for southwest Wyoming and northern Utah. There are better
chances for record temperatures for southern Utah.

Sunday's forecast high of 85F at Cedar City would be 1F short of
that day's record, and Monday's same forecast high would be 2F
cooler than the record. St. George is expected to reach the upper
90s, which would fall slightly lower than record highs for those
days. While winds will be relatively light, very dry conditions will
be in place, with afternoon relative humidity in the single digits
in this portion of the state. Northern Utah will be very dry as
well, with minimum relative humidity values mainly in the teens.

Ensemble guidance has more differences into next week, but a trough
is expected to move into the Pacific northwest. There is a lot of
variance with the trough, but it is expected to lower heights with
the ridge moving east. This will result in cooler, but still warm
conditions Tuesday.

&&

.AVIATION...

KSLC...Mostly clear conditions will transition more cloudy during
the afternoon. Winds will increase through the morning out of the
south or southwest and transition northwest around 21Z. Scattered
rain showers will build in from 06-09Z, with the chance for gusty
outflow winds. Light rain showers are expected from around 08Z or
09Z through 12Z. Ceilings could lower into MVFR range with these
showers, but VFR conditions will prevail.

.REST OF UTAH AND SOUTHWEST WYOMING...Wind gusts will exceed 40
knots for much of southern Utah during the afternoon. This is
expected to result in blowing dust, reducing visibilities. Winds will
be gusty in southwest Wyoming and northern Utah, with gusts reaching
near 30 knots. Clouds will increase in southwest Wyoming and
northern Utah during the afternoon. Scattered rain showers will
build in around 06Z. Outflow wind gusts are possible initially.
Scattered rain showers are expected from around 08-12Z for northern
Utah and through 14Z in southwest Wyoming where snow is expected.

&&

.FIRE WEATHER...

A trough and area of low pressure will move east from central
California today, ultimately crossing through central Utah
tonight. Out ahead of this system, another day of windy conditions
will be in place mainly across central and southern Utah,
especially during this afternoon and evening. Minimum relative
humidity values will range from the single-digits to the mid teens
once again across most of central and southern Utah. The
combination of winds and low relative humidity will create
critical fire weather conditions, especially across portions of
southern Utah where fuels have moved into the critical category.
Red Flag Warnings have been issued for those areas where fuels,
winds and low relative humidity values are juxtaposed.

As the trough and low pass through Utah tonight, an attendant
cold front will also cross the state. This will bring briefly
cooler temperatures in the wake of this system Thursday, along
with a brief shot of showers and better humidity recovery across
northern and portions of central Utah tonight into Thursday
morning. A stout warming and drying trend will Friday into the
weekend. Temperatures are expected to be well above average by
Sunday, with low humidities. At this time, no widespread wind or
precipitation events are expected into early next week.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Wind Advisory from noon today to 9 PM MDT this evening for
     UTZ114>116-119>123-126>131.

     Red Flag Warning from noon today to 9 PM MDT this evening for
     UTZ496-497.

WY...None.
&&

ADeSmet/Wilson

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 9:13 AM MDTHard Freeze WarningSLCBeaver, Emery, Garfield, Iron, Piute, Sanpete and 3 more24 hr

Nearby

High Wind Warnings in Utah, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.